Citation: Trogdor. "On the Cusp: An Experience with 5-HTP & Imipramine (exp108654)". Erowid.org. May 8, 2018. erowid.org/exp/108654
I regularly experiment with the effects of supplements that I can get at the pharmacy or drugstore to feel better, and combat depression and fatigue. I read about 5-HTP being a precursor to serotonin and that it has positive health benefits for some people, so I decided to try it. I am on a *low* 50mg dose of imipramine (tricyclic antidepressant) for anxiety, where the therapeutic dose is closer to 100 or 150mg.
I had read that you should not mix 5-HTP with any antidepressant, but in the name of science I decided to try it anyways. I took 1x100mg tablet for the first couple of days and then 2x100mg tablet for a couple more days. I became very agitated and even aggressive at times, my heart-rate was up, I could not sleep and perhaps the most concerning symptom was the unrelenting tooth grinding to the point my jaw cramped up. (I had heard people grind teeth sometimes when people do ecstacy, another serotonergic substance.) I immediately stopped the 5-HTP and felt better the next day and normal the day after that.
As a result of this experience, I will not be taking *any* anti-depressant and 5-HTP. I truly believe I was on the cusp of developing full-blown serotonin syndrome.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.